Journal of Commutative Algebra

Interpolation in affine and projective space over a finite field

Michael Hellus and Rolf Waldi

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Let $s(n,q)$ be the smallest number $s$ such that any $n$-fold $\mathbb{ F}_q$-valued interpolation problem in $\mathbb{P}^k_{\mathbb{F}_q}$ has a solution of degree~$s$, that is: for any pairwise different $\mathbb{F}_q$-rational points $P_1,\ldots ,P_n$, there exists a hypersurface $H$ of degree~$s$ defined over $\mathbb{F}_q$ such that $P_1,\ldots ,P_{n-1}\in H$ and $P_n\notin H$. This function $s(n,q)$ was studied by Kunz and the second author in \cite{KuW} and completely determined for $q=2$ and $q=3$. For $q\geq 4$, we improve the results from \cite{KuW}.

The affine analogue to $s(n,q)$ is the smallest number $s=s_a(n,q)$ such that any $n$-fold $\mathbb{F}_q$-valued interpolation problem in $\mathbb{A}^k(\mathbb{F}_q)$, $k\in \mathbb{N}_{>0}$ has a polynomial solution of degree $\leq s$. We exactly determine this number.

Article information

J. Commut. Algebra, Volume 7, Number 2 (2015), 207-219.

First available in Project Euclid: 14 July 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14G15: Finite ground fields


Hellus, Michael; Waldi, Rolf. Interpolation in affine and projective space over a finite field. J. Commut. Algebra 7 (2015), no. 2, 207--219. doi:10.1216/JCA-2015-7-2-207.

Export citation


  • W. Bruns and J. Herzog, Cohen-Macaulay rings, Cambr. Stud. Adv. Math. 39, Cambridge University Press, Cambridge, 1993.
  • G.F. Clements and B. Lindström, A generalization of a combinatorial theorem of Macaulay, J. Combin. Theor. 7 (1969), 230–238.
  • D. Eisenbud, The geometry of syzygies, Grad. Texts Math. 229, Springer, New York, 2005.
  • D. Eisenbud, M. Green and J. Harris, Cayley-Bacharach theorems and conjectures, Bull. Amer. Math. Soc. 33 (1996), 295–324.
  • A.V. Geramita and M. Kreuzer, On the uniformity of zero-dimensional complete intersections, J. Algebra 391 (2013), 82–92.
  • A.V. Geramita, P. Maroscia and L.G. Roberts, The Hilbert function of a reduced $k$-algebra, J. Lond. Math. Soc. 28 (1983), 443–452.
  • M. Kreuzer and R. Waldi, On the Castelnuovo-Mumford regularity of a projective system, Comm. Alg. 25 (1997), 2919–2929.
  • E. Kunz and R. Waldi, On the regularity of configurations of $\mathbb{F}_q$-rational points in projective space, J. Comm. Alg. 5 (2013), 269–280.